Dr. Eisner Q&A #4
Question: Hi Dr. Eisner, I have been experiencing a sore throat and raspy voice for the past 3 months. It initially occurred when I was sick with laryngitis and tried to sing through it (I'm a singer). When it didn't go away after a few months, I went to an ENT who examined my throat and saw redness and irritation. Not knowing for sure what it was and presuming that it was attributed to acid reflux (though I had not previously experienced any heartburn symptoms) he prescribed Protonix for me and said to come back in two months.
I was very skeptical and didn't want to fool around with mother nature without a definite diagnosis of acid reflux. So at first I did not take the meds, but my throat wasn't getting better, I panicked and eventually (though hesitantly) began taking the protonics for the purpose of healing this persistent throat problem as soon as possible and in case I was wrong about my own diagnosis.
I have been on the Protonix (80 mg/day) for a month now and have experienced some heartburn for the first time for a few days over that period. My throat seems like it is a little better (but I also stopped singing about a month ago as well as taking the protonics) and am not sure how much of it is attributed to resting my voice. I still have a little doubt about having acid reflux, but wanted to ask a few questions if could kindly answer them.
Question #1: Why is a double dose of a PPI (80 mg/day) prescribed for acid reflux conditions that don't experience symptoms of heartburn but rather a sore throat condition?
Answer: Sore throats or laryngitis are typically classified as extra-esophageal manifestations of acid reflux disease. Most ENT doctors try to rule out more serious conditions. Unlike simple heartburn, it frequently takes two months of high doses of PPI’s to treat extra-esophageal manifestations of acid reflux. You should discuss this further with a gastroenterologist you feel comfortable with; try asking your primary physician for a recommendation.
Question #2: I hear that there can be a rebound affect (more acid production) once you stop taking the PPIs. Does the use of PPI's make the reflux condition worse when you stop taking them, than they were before using them? And if so, is the worsened condition permanent or just temporary until your system gets used to being off them?
Answer: Once you stop taking PPI’s, there usually is not a rebound effect of more acid production. Symptoms are more likely to occur as a result of the lack of acid suppression. The use of PPI’s does not make the reflux condition worse when you stop taking them. You should check with your doctor to see if continuation of PPI’s are indicated.
Question #3: Also if one does not have an acid reflux condition and takes Protonix for two to three months would it possibly create and acid reflux problem that did not exist before?? I don't understand why I would sense a heartburn condition for the first time while taking the Protonix when I didn't have that condition before?
Answer: If one does not have an acid reflux condition and takes Protonix for 2-3 months, it should not create an acid reflux problem that did not exist before; again, your treating physician can better clarify this for you. It would be unusual for heartburn to occur for the first time while taking Protonix. You should see your doctor and make sure that the heartburn truly is acid reflux. There are many conditions, both serious and simple, that can mimic acid reflux disease, that should be ruled out.
Question #4: I heard (just by word of mouth) that Nexium is better for LPR or LRP acid reflux that affects primarily the throat. Is that true (i.e. would nexium be better that protonics for me?)
Answer: Laryngopharyngeal reflux (LPR) occurs when there is a defect in the sphincter muscle that is responsible for closing after swallowing, thereby keeping acid that has flowed back into the esophagus from flowing into the mouth. All of the PPI’s, including Nexium and Protonix are effective in treating LPR.
Question: I'm new here and just last month I was diagnosed with the bacteria H-pylori in my stomach. My dr. gave me 2 antibiotics for 2 weeks and I started to feel better. I also had to keep taking my Aciphex (2 times a day) to keep the acid level down in my stomach. She suggested I see a gastro dr. to follow up on this. So I am next week. Just recently, I'm feeling cruddy again with a lot of acid reflux and gassiness in my stomach. Should I go back to taking 2 Aciphex's until I see the gastro dr? Any suggestions? I actually can't wait to see that dr. next week.
Answer: H.pylori is a bacteria found in the stomach that has been shown to cause ulcers as well as cancers of the stomach. For that reason, when found, it is treated. Treatment usually includes antibiotics as well as PPI’s. While symptoms of gassiness and acid reflux may represent acid reflux disease, you should check with your doctor to see what she recommends prior to your visit with the gastro doctor.
Important: We hope you find this general medical and health information useful, but this Q&A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer
Published On: October 19, 2006